Montana, 2009

Winter Storm in Montana, December 4 to 6, 2009

December 4 to 6, 2009 · NWS TFX · 11 events in 11 counties and zones

Pacific moisture and post-frontal cold arctic air combibed to produce winter weather over a broad portion of North central Montana. Snow accumulations in excess of 8 inches were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Pacific moisture and post-frontal cold arctic air combibed to produce winter weather over a broad portion of North central Montana. Snow accumulations in excess of 8 inches were common. In addition to the snow, very cold wind chill readings were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 4, 3:24 PM MST, 11 minutes earlier.

Area forecast discussion, Dec 4, 3:24 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MST FRI DEC 4 2009

.DISCUSSION...

TONIGHT THROUGH SUNDAY...LATEST SATELLITE IMAGERY IS INDICATING
CONVECTIVE SNOW SHOWERS DEVELOPING AHEAD OF THE MAIN COLD FRONT
ALONG ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. AS OF 3 PM FRIDAY
AFTERNOON...COLD FRONT IS JUST NORTH OF THE US/CANADIAN BORDER AND
WILL CONTINUE TO PROGRESS SOUTHWARD THIS EVENING. STRONG UPPER-
LEVEL TROUGH AND ASSOCIATED COLD FRONT WITH PACIFIC MOISTURE WILL
BRING WIDESPREAD SNOW...BLOWING SNOW AND SHARPLY COLDER
TEMPERATURES TO THE REGION BEGINNING TONIGHT AND CONTINUING
THROUGHOUT THE WEEKEND. EVEN THOUGH QPF VALUES ARE ON THE LIGHTER
SIDE...LIQUID TO SNOW RATIOS OF 20-25 TO 1 WILL ALLOW FOR HIGHER
SNOW AMOUNTS. SUFFICIENT DYNAMICS WITH STRONG LIFT IN THE
DENDRITIC GROWTH ZONE AND AN UPPER-LEVEL JET STREAK WILL ALSO
ALLOW FOR WIDESPREAD SNOW. THUS...HAVE CONTINUED WINTER STORM
WARNING FOR ALL OF NORTH-CENTRAL AND PORTIONS OF CENTRAL MONTANA
WITH SNOWFALL TOTALS OF 6 TO 10 INCHES POSSIBLE IN THE PLAINS AND
12 TO 20 INCHES OF SNOW IN THE MOUNTAINS. THE HEAVIEST SNOW ACROSS
THE NORTHERN PLAINS WILL BE OVERNIGHT AND THEN OVER CENTRAL
MONTANA THE HEAVIEST SNOWFALL IS EXPECTED BETWEEN MIDNIGHT AND
NOON ON SATURDAY. STRONG AND GUSTY NORTHERLY WINDS OF 20 TO 30 MPH
WILL ALSO CAUSE AREAS OF BLOWING SNOW WHICH WILL REDUCE
VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES. IN
ADDITION...COMBINATION OF STRONG WINDS AND VERY COLD TEMPERATURES
WILL YIELD WIND CHILL VALUES AS LOW AS 25 BELOW ZERO AT TIMES.
OVER SOUTHWEST MONTANA...ADVISORY CRITERIA SNOWFALL IS EXPECTED IN
THE VALLEYS WITH HIGHER SNOW AMOUNTS IN THE MTNS AND WILL CLOSELY
MONITOR THIS AREA AS THE FRONT MOVES FURTHER SOUTH AND MAKE ANY
CHANGES NECESSARY.

MODELS SEEM TO BE IN FAIR AGREEMENT FOR SATURDAY NIGHT AND SUNDAY
AS UPPER-LEVEL TROUGH CONTINUES TO MOVE SOUTH. UPSLOPE FLOW OVER
NORTH-CENTRAL AND CENTRAL MONTANA WILL ALLOW FOR SNOW TO CONTINUE
DURING THIS TIME FRAME...HOWEVER SNOW WILL BE LESS INTENSE.
TEMPERATURES WILL DECREASE THROUGHOUT THE DAY ON SATURDAY AND
REMAIN VERY COLD WITH HIGH TEMPS ONLY IN THE SINGLE DIGITS ABOVE
ZERO ON SUNDAY. MLS

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS ARE IN
FAIR AGREEMENT THROUGH MUCH OF NEXT WEEK. PERIOD BEGINS WITH A DEEP
UPPER LEVEL TROUGH AND COLD SURFACE HIGH PRESSURE ENTRENCHED OVER
THE REGION WITH GRADUAL MODIFICATION OF THIS COLD PATTERN THROUGH
THE WEEK UNDER A PERSISTENT NORTH TO NORTHWEST FLOW ALOFT. THE
COLDEST TEMPS OF THE SEASON THUS FAR ARE EXPECTED TO OCCUR SUNDAY
NIGHT THROUGH TUESDAY WITH COLD ARCTIC HIGH PRESSURE IN PLACE OVER
THE REGION. CLOUD COVER SUNDAY NIGHT WILL LIKELY BE THE ONLY
LIMITING FACTOR FOR TEMPS WITH WIDESPREAD OVERNIGHT LOWS IN THE MID
TEENS TO NEAR 20 BELOW ZERO. MONDAY LOOKS TO HAVE THE COLDEST
DAYTIME TEMPS WITH MOST AREAS REMAINING BELOW ZERO THROUGH THE DAY.
MONDAY NIGHT WILL LIKELY BE THE COLDEST WITH THE POTENTIAL FOR AT
LEAST SOME BREAKS IN THE CLOUD-COVER BRINGING ADDITIONAL RADIATIVE
COOLING TO THE ALREADY COLD AIRMASS. BEST POTENTIAL FOR PARTIAL
CLEARING AND THEREFORE COLDEST TEMPS IS ACROSS SW MT WHERE
WIDESPREAD MIN TEMPS AT OR BELOW 20 BELOW ZERO ARE EXPECTED MONDAY
NIGHT. TEMPS REMAIN COLD ON TUESDAY WITH ONLY SLIGHT MODERATION OF
THE AIRMASS ALLOWING FOR HIGH TEMPS TO REACH ABOVE ZERO. THE COLD
SURFACE HIGH BEGINS TO SHIFT EAST TUESDAY NIGHT WITH WESTERLY WINDS
FIRST DEVELOPING ALONG THE EAST SLOPES OF THE ROCKIES AND GRADUALLY
SPREADING EAST ACROSS THE PLAINS WEDNESDAY AND WEDNESDAY NIGHT
BRINGING GRADUAL WARMING. FLURRIES OR LIGHT SNOW SHOWERS WILL LIKELY
PERSIST ACROSS MUCH OF THE REGION SUNDAY NIGHT AND EVEN INTO MONDAY
AS WEAK DISTURBANCES ROTATE THROUGH THE UPPER LEVEL TROUGH AND MOIST
LOW LEVEL UPSLOPE FLOW CONTINUES. ANOTHER DISTURBANCE MOVING THROUGH
NW FLOW ALOFT COULD BRING SOME ADDITIONAL SNOW SHOWER ACTIVITY ON
WEDNESDAY. HOENISCH

THURSDAY AND FRIDAY...GFS CONTINUES TO BRING A COLD AND RATHER
MOIST NORTHWEST FLOW ALOFT. THIS IS IN LINE WITH THE ENSEMBLES.
THUS...WILL LEAN TOWARD THIS MODEL. THE ECMWF SHOW A COLD POLAR
VORTEX LOW OVER WESTERN CANADA WITH A MOIST WESTERLY FLOW ALOFT.
OVERALL...WILL GO WITH COOLER THAN SEASONAL AVERAGE TEMPERATURES.
THE PLAINS WILL REMAIN MOSTLY DRY WITH ISOLATED TO SCATTERED SNOW
SHOWERS OVER THE MOUNTAINS THROUGH THE PERIOD. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1752Z
COLD FRONT WILL MOVE SOUTH OUT OF CANADA ACROSS OUR AREA BRINGING
SNOW FALL AND STRONG WINDS ACROSS MUCH OF THE HIGH PLAINS LATE TODAY
AND TONIGHT. WHILE VFR CONDITIONS ARE CURRENTLY PERSISTING...MVFR
AND IFR CONDITIONS DUE TO CEILINGS AND OR VISIBILITY WILL BE
POSSIBLE BY THE END OF THE TAF PERIOD AS THE PREDOMINANT WEATHER
CATEGORY FOR ALL SITES. MOST OF THE STRONG SNOWFALL SHOULD OCCUR
BETWEEN 06Z AND 18Z ACROSS THE AREA. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  13  17  -2   4 /  90 100 100  60
CTB  12  15  -1   2 / 100 100  90  40
HLN  15  18   3   9 /  90 100  90  50
BZN   6  19  -4   3 /  40  90  80  60
WEY  -7  11 -14   6 /  40  70  60  40
DLN   6  15  -3   4 /  40  60  60  30
HVR  13  21   3  12 /  90 100  90  40
LWT  11  15  -2   4 /  70 100 100  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO 11 AM MST SUNDAY
FOR MTZ008-015-052-053-055.

WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR MTZ009>014-
044>051-054.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 4, 5:27 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MST FRI DEC 4 2009

MTZ009>014-044>051-054-051230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
527 AM MST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR CENTRAL AND NORTH
CENTRAL MONTANA FROM FRIDAY EVENING TO MIDDAY SUNDAY. A COLD
FRONT ARRIVING THIS AFTERNOON WILL BRING A SHARPLY COLDER CANADIAN
AIRMASS AND SNOW INTO THE REGION TONIGHT. ACCUMULATIONS OF 2 TO 4
INCHES ARE POSSIBLE OVERNIGHT. TRAVEL WILL BECOME HAZARDOUS AS
ROADS WILL BE ICY AND STRONG WINDS WILL CREATE AREAS OF BLOWING
SNOW WITH VISIBILITIES OF LESS THAN ONE HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW...MODERATE TO HEAVY AT TIMES...ESPECIALLY IN THE
MOUNTAINS...WILL CONTINUE FROM SATURDAY TO MIDDAY SUNDAY.
ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE OVER THE
PLAINS...WITH 1 TO 2 FEET IN THE MOUNTAINS. BLOWING SNOW WILL
SEVERELY LIMIT VISIBILITIES AND STEADILY FALLING TEMPERATURES WILL
RESULT IN WIND CHILLS OF ZERO TO MINUS 20 DEGREES SATURDAY NIGHT
AND SUNDAY.

TEMPERATURES WILL REMAIN FRIGID THROUGH WEDNESDAY. MANY LOCATIONS
COULD SEE LOW TEMPERATURES OF 15 TO 20 DEGREES BELOW ZERO WITH
WIND CHILLS OF 30 TO 35 DEGREES BELOW ZERO ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-051230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
527 AM MST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THIS WEEKEND AS A
STRONG WINTER STORM MOVING THROUGH CENTRAL MONTANA WILL BRING
PERIODS OF LIGHT SNOW TO SOUTHWEST PORTIONS OF THE STATE ON
SATURDAY AND SUNDAY. ACCUMULATIONS OF 3 TO 5 INCHES ARE LIKELY IN THE
VALLEYS WITH 8 TO 12 INCHES IN THE MOUNTAINS.

TEMPERATURES WILL REMAIN FRIGID THROUGH WEDNESDAY. MANY LOCATIONS
COULD SEE LOW TEMPERATURES OF 15 TO 25 DEGREES BELOW ZERO ON
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Emergency Manager

Ten inches of snow fell at Browning.

Winter Storm, Eastern Glacier

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Eastern Glacier forecast zone
Reported by
Other Federal Agency

Six inches of snow fell at the Del Bonita Port-of-Entry.

Winter Storm, Cascade

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Cascade forecast zone
Reported by
COOP Observer

Seventeen inches of snow fell at Monarch.

Winter Storm, Chouteau

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Twelve inches of snow fell at Highwood 11ESE.

Winter Storm, Toole

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Toole forecast zone
Reported by
COOP Observer

Nine inches of snow fell at Sunburst 7N.

Winter Storm, Southern Rocky Mountain Front

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Nine inches of snow fell at Pendroy 20W (the Dupuyer Creek SNOTEL site - elevation 5750 feet).

Winter Storm, Judith Basin

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Judith Basin forecast zone
Reported by
Public

Eight inches of snow fell at Raynesford.

Winter Storm, Meagher

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Meagher forecast zone
Reported by
Public

Eight inches of snow fell at Neihart 8S.

Winter Storm, Eastern Pondera

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Eastern Pondera forecast zone
Reported by
Mesonet

Eight inches of snow fell at Dupuyer 23WSW (the Badger Pass SNOTEL site - elevation 6900 feet).

Winter Storm, Eastern Teton

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Eastern Teton forecast zone
Reported by
Mesonet

Nine inches of snow fell at Pendroy 20W (the Dupuyer Creek SNOTEL site - elevation 5750 feet).

Winter Storm, Southern Lewis and Clark

When
December 4, 3:35 PM MST to December 6, 11:00 AM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Public

Snowfall of 12 inches over 24 hours at 1W Marysville. Elevation 5750 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205559, 205560, 205561, 205562, 205563, 205564, 205566, 205567, 208023, 208346, 208347.